Learn how to use Mayo Clinic Connect
Request an Appointment
← Return to How to address PMR pain while decreasing prednisone
How to address PMR pain while decreasing prednisone
Are all of you saying that after you go into remission you still can’t get off prednisone? Also, when would you know you are in remission?
Jump to this post
Hello @amkaloha – having PMR going into remission just means that all of the symptoms go away and you no longer need to take prednisone or whatever other medication was prescribed. Not sure why it goes away but I had the symptoms pain and stiffness in my shoulders, arms and hands for 3 years and then over that period kept tapering the dosage of prednisone until I no longer needed it – all under the doctors supervision.
Thanks for the reply. I’m wondering when you know you should start tapering off the prednisone. I have been on 4 mg since June 2015. I have tried taking half a pill but have pain and resort to going back to the whole pill again. If you still feel pain when you cut down, does that mean you are not in remission? Or are there other indicators? And should you suffer through some pain when you taper down? I’d really like to get off this prednisone.
You mentioned that you were on 4 mg dosage or prednisone and when you try taking a half of a pill (2 mg?) that the pain is back. Is this correct? If this is the case, I would talk with your doctor to see if they can write a prescription for the 1 mg prednisone. It may be more expensive but it’s easier split the 1 mg tablet then you have a 1/2 mg dosage so could go from 4 mg down to 3-1/2 mg. I would tell your doctor you are having difficulty tapering the dosage and ask if they have any suggestions on a titration schedule. My Mayo rheumatologist helped me when I was having difficulty. It’s something you just have to keep working on. Also, are you able to do any hand, shoulder, arm exercises? They really will help even if you have a little pain.
Hoping for some relief for you and that you will be able to taper off of prednisone.
Getting off of the prednisone is difficult. I agree w John, that you have to do what works for you and be your own advocate. I went back to my rheumatologist and said I have to go back up on the prednisone bc I can hardly move. She wants me off of it, but it evidently is not the right time. I talked w an older physician that I work with and he said not to worry about the side effects when you are at a lower dose of 5 mg, that there should be few side effects at that dose. I really should go back up from 5 to 7mg, but I like you just want off of this stuff. I am surprised that I have less pain in my shoulders and arms and hips, (I say less pain, not no pain).
Most of my pain has now moved to my feet. Especially the sides of my feet, makes it difficult to walk, but I go to work for 1/2 a day every day. I say, we all have to keep moving, and I agree w John that we have to find the exercise we can to help w the stiffness.
Ugh. This is terrible stuff! Prayers, Exercise, and being positive. We got to do it!!!!
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In